Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Sep 21, 2017, 3:24 PM CDT for Coffee County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2017, 3:24 PM CDT (20:24 UTC)
- Expired
- Sep 21, 2017, 3:44 PM CDT
- In force
- 20 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 3:25 PM CDT | HAIL 1 | 6 Ne Manchester, TN | NUMEROUS REPORT OF 1 HAIL WITH THE STORM ACROSS THE COUNTY. ALSO HEARD OF SOME REPORTS OF STRONG WINDS...BUT DON/T HAVE CONFORMATION. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
472
WUUS54 KOHX 212024
SVROHX
TNC031-212100-
/O.NEW.KOHX.SV.W.0202.170921T2024Z-170921T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
324 PM CDT THU SEP 21 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Central Coffee County in Middle Tennessee...
* Until 400 PM CDT
* At 324 PM CDT, a severe thunderstorm was located near Manchester,
moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manchester and Summitville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3558 8596 3544 8595 3537 8619 3558 8623
TIME...MOT...LOC 2024Z 071DEG 11KT 3551 8601
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
599
WWUS54 KOHX 212044
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
344 PM CDT THU SEP 21 2017
TNC031-212053-
/O.CAN.KOHX.SV.W.0202.000000T0000Z-170921T2100Z/
Coffee TN-
344 PM CDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3558 8596 3544 8595 3537 8619 3558 8623
TIME...MOT...LOC 2042Z 071DEG 11KT 3549 8608
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:17 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 21, 12:17 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1217 PM CDT Thu Sep 21 2017 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... At mid morning, an isolated area of showers continued just south of Shelbyville and Manchester. Otherwise, skies were mainly sunny. Early morning fog had lifted and scattered cumulus clouds were beginning to form. For the rest of today, we expect isolated to scattered thunderstorms to develop (20-30 percent coverage). Forecast soundings show an unchanged air mass, so once again, moderate instability will develop with potential for localized downburst winds from the strongest of the thunderstorms. This means most people will not see rain, but some will, and a couple of spots could have a strong to briefly severe thunderstorm. Given the unchanged air mass, temperatures were updated to indicate highs similar to Wednesday, ranging from the mid 80s Plateau to around 90 along and west of I-65. && .AVIATION... 18Z TAF DISCUSSION. A warm and humid air mass under weak high pressure will keep the same wx pattern in place. Scattered TSRA will develop, mainly in the heat of the day. TSRA will die out with sunset, then patchy fog will form in the overnight hours. CSV and CKV are expected to have the greatest fog impacts with episodes of IFR possible around daybreak. Otherwise, VFR. Winds will be light, mainly from the northeast. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........13
Hazardous weather outlook, Sep 21, 5:01 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Thu Sep 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A few strong storms are possible today...producing mainly gusty wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 21, 1:35 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Nashville TN 135 PM CDT THU SEP 21 2017 TNZ095-211915- Giles TN- 135 PM CDT THU SEP 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILES COUNTY UNTIL 215 PM CDT... At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Pulaski, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minor Hill and Prospect. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3500 8719 3514 8716 3514 8694 3499 8692 TIME...MOT...LOC 1835Z 002DEG 16KT 3507 8706 13
Special weather statement, Sep 21, 3:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT THU SEP 21 2017
TNZ077-212100-
Coffee TN-
313 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 400
PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving west at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Hillsboro, Summitville and Arnold AFB.
LAT...LON 3535 8618 3557 8623 3560 8595 3557 8595
3555 8592 3555 8591 3554 8590 3554 8588
3550 8588 3547 8589 3543 8589 3535 8607
3536 8616 3535 8616
TIME...MOT...LOC 2013Z 071DEG 11KT 3552 8595
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 1:35 PM CDT | Special Weather Statement | OHX | Giles | 40 min |
| Sep 21, 3:13 PM CDT | Special Weather Statement | OHX | Coffee | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.